Alert archive / Louisiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 259, NWS Shreveport, LA

July 20, 2009Bossier Parish, Caddo Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 20, 2009, 2:37 PM CDT for Bossier Parish, Caddo Parish, Louisiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2009, 2:37 PM CDT (19:37 UTC)
Expired
Jul 20, 2009, 3:15 PM CDT
In force
38 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Bossier Parish, LA, Caddo Parish, LA

The radar

The Shreveport radar (KSHV), 22 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:29 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 10:29 AM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 AM CDT MON JUL 20 2009

.DISCUSSION...
SHORTWAVES GALORE SHOWING UP ON WV THIS MORNING WITH THE STRONGEST OVER
NORTH CENTRAL TEXAS RIDING SOUTHWARD IN THE THE UNUSUALLY STRONG
NW FLOW. THETA E RIDGE AXIS ANALYZED AT 14Z FROM HGX AREA
NORTHWARD ALONG THE US 59 CORRIDOR. CORRESPONDINGLY LAPS CAPE
VALUES ARE HIGHEST IN THIS REGION. DIFFUSE FRONTAL BOUNDARY IS
LYING EAST OF I49 FROM AROUND BTR NORTHWARD THROUGH MLU...AND IS
GETTING HARDER TO FIND. SHOWERS AND STORM CLUSTERS APPEAR IRRADIC
IN WHERE THEY DEVELOP AND FORM ESPECIALLY EAST AND NORTHEAST OF
THE REGION. VISIBLE SAT SHOWS MOST OF THE SHV CWA IN THE CLEAR WITH
STORMS AND CLOUDS SURROUNDING AND GIVEN THIS CLEARING AND MODEST
SOUNDING THIS MORNING...I WILL INCREASE POPS SLIGHTLY ACROSS EAST
TEXAS ALONG AND NEAR THE THETA E AXIS WHERE INSTABILITY APPEARS
GREATEST. OTHERWISE EVERYTHING ELSE APPEARS ON TRACK.

MONDAY NIGHT INTO TUESDAY AFTERNOON APPEARS TO BE THE MOST ACTIVE
WITH A MUCH STRONGER SHORT WAVE DROPPING SOUTH OUT OF THE PLAINS
TONIGHT INTO OUR REGION. THE QUESTION STILL REMAINS AS TO HOW
MUCH OF THE COMPLEX HOLDS TOGETHER AS IT MOVES THROUGH TUESDAY.
TIMING WILL BE KEY SINCE EARLY MORNING CLOUDINESS WOULD KEEP MOST
OF THE AREA STABLE..WHEREAS A SLOWER SYSTEM ALLOWS FOR SOME
HEATING TO OCCUR. THE NEW MET GUIDANCE IS MOST BULLISH BETWEEN 18
AND 00Z FOR SHV AND HIGHEST AT 18Z FOR DEQ WITH HIGH QPF. FOR
NOW...WILL LEAVE TONIGHT ALONE UNTIL MORE GUIDANCE COMES IN.

&&

.AVIATION...
VFR FLIGHT CONDITIONS ARE EXPECTED TO PREVAIL THROUGH MUCH OF THE
FORECAST PERIOD.  HOWEVER THERE WILL BE A CHANCE TO SEE CONVECTION
OVER MANY SITES THROUGH THE PERIOD.  VCTS HAVE BEEN SEEN THIS
MORNING ACROSS EAST TX TERMINALS.  THESE ARE BEGINNING TO
DECAY...BUT THEY ARE EXPECTED TO AGAIN REDEVELOP BY AROUND 18Z...AS
WELL AS SPREAD EAST TO GIVE ISOLATED TO SCATTERED COVERAGE OVER THE
ENTIRE FOUR STATE REGION FOR THIS AFTERNOON INTO EARLY THIS EVENING.
IF AFFECTED BY A STORM FLIGHT CONDITIONS COULD BE BRIEFLY AFFECTED
TO GIVE MVFR TO IFR CONDITIONS. AN UPPER LEVEL DISTURBANCE IS
EXPECTED TO MOVE INTO THE REGION FROM THE NORTHWEST TONIGHT INTO
TUESDAY MORNING...WHICH WILL AGAIN BRING MORE CONVECTION TO THE FOUR
STATE REGION DURING THE OVERNIGHT HOURS INTO TUESDAY. OTHERWISE
EXPECT SE WINDS OF AROUND 5 TO 10 KTS TO PREVAIL. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  90  71  88  72  89 /  30  40  60  40  40
MLU  89  69  86  71  88 /  20  40  60  50  60
DEQ  90  70  83  66  88 /  30  40  60  30  20
TXK  90  71  85  69  89 /  30  50  60  30  20
ELD  90  69  84  68  87 /  20  40  70  50  40
TYR  92  73  88  72  90 /  40  30  40  40  20
GGG  91  72  87  71  89 /  40  30  40  40  30
LFK  92  72  90  72  90 /  40  40  40  40  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

04/22
Hazardous weather outlook, Jul 20, 11:38 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CDT MON JUL 20 2009

ARZ050-051-059>061-OKZ077-211645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MCCURTAIN-
1138 AM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ALONG AND NORTH OF
THE INTERSTATE 30 CORRIDOR...AS UPPER LEVEL DISTURBANCES CONTINUE
MOVING THROUGH THE REGION. WHILE NO SEVERE STORMS ARE EXPECTED...
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND
35 MILES AN HOUR AND HAIL SMALLER THAN THREE QUARTERS OF AN INCH.

STRONG THUNDERSTORMS WILL BE POSSIBLE BETWEEN MIDNIGHT TONIGHT AND
SUNRISE TUESDAY...AS A COMPLEX OF THUNDERSTORMS APPROACHES THE
REGION. THESE STORMS COULD PRODUCE WIND GUSTS AROUND 50 MILES AN
HOUR AND HAIL SMALLER THAN THREE QUARTERS OF AN INCH. AN ISOLATED
SEVERE STORM CANNOT BE RULED OUT. HOWEVER...A LACK OF STRONG
INSTABILITY SHOULD LIMIT THE SEVERE WEATHER RISK. IF SEVERE
STORMS OCCUR...THE MAIN SEVERE WEATHER RISK WILL LIKELY BE
DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE INTO TUESDAY...AS A COMPLEX
OF STORMS CONTINUES MOVING THROUGH THE FOUR STATE REGION.
LOCALIZED HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE.
OVERALL...THOUGH...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER APPEARS LOW THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL COULD BE NEEDED BETWEEN MIDNIGHT AND 7 AM
WEDNESDAY IF SEVERE WEATHER DEVELOPS. OTHERWISE...ACTIVATION
SHOULD NOT BE REQUIRED.

ARZ070-LAZ001-002-010-011-017-018-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-211645-
MILLER-CADDO-BOSSIER-DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1138 AM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS
EAST TEXAS AND NORTHWEST LOUISIANA...GENERALLY ALONG AND WEST OF
THE INTERSTATE 49 CORRIDOR. WHILE NO SEVERE STORMS ARE EXPECTED...
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND
35 MILES AN HOUR AND HAIL SMALLER THAN THREE QUARTERS OF AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG THUNDERSTORMS WILL BE POSSIBLE INTO TUESDAY...AS A COMPLEX
OF STORMS CONTINUES MOVING THROUGH THE FOUR STATE REGION BRINGING
HEAVY RAIN AND GUSTY WINDS. OVERALL...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER APPEARS LOW THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL COULD BE NEEDED BETWEEN MIDNIGHT AND 7 AM
WEDNESDAY IF SEVERE WEATHER DEVELOPS. OTHERWISE...ACTIVATION
SHOULD NOT BE REQUIRED.

ARZ071>073-LAZ003>006-012>014-019>022-211645-
LAFAYETTE-COLUMBIA-UNION AR-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-
BIENVILLE-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-LA SALLE-
1138 AM CDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND
NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS SOUTH CENTRAL
ARKANSAS AND NORTH LOUISIANA...GENERALLY ALONG AND EAST OF THE
INTERSTATE 49 CORRIDOR. THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE TONIGHT AS A SERIES OF DISTURBANCES MOVE THROUGH THE
REGION. WHILE NO SEVERE STORMS ARE EXPECTED...THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND 35 MILES AN HOUR
AND HAIL SMALLER THAN THREE QUARTERS OF AN INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG THUNDERSTORMS WILL BE POSSIBLE INTO TUESDAY...AS A COMPLEX
OF STORMS CONTINUES MOVING THROUGH THE FOUR STATE REGION.
OVERALL...THOUGH...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER APPEARS LOW THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL WILL NOT BE NEEDED THROUGH TONIGHT.

04

In the hours before

Special weather statement, Jul 20, 12:41 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1241 PM CDT MON JUL 20 2009

TXZ126-138-201830-
HARRISON-MARION-
1241 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 130 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION AND HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     BEREA AND HARLETON...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 8 MILES NORTH OF HARLETON...OR 21 MILES
NORTHWEST OF MARSHALL...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 20, 1:21 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
121 PM CDT MON JUL 20 2009

ARZ050-059-201915-
LITTLE RIVER-SEVIER-
121 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     ALLEENE...ARKINDA...ASHDOWN...BEN LOMOND...FOREMAN...HORATIO...
     WILTON AND WINTHROP...

AT 121 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR ALLEENE...OR 9 MILES NORTHEAST OF
FOREMAN...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Jul 20, 1:54 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
154 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             1 NNW WILTON            33.75N 94.15W
07/20/2009  E0.25 INCH       LITTLE RIVER       AR   CO-OP OBSERVER

            CO-OP OBSERVER CALLED TO REPORT 40 MPH WIND GUSTS...PEA
            SIZED HAIL...HEAVY RAIN AND FREQUENT LIGHTNING

&&

04
Special weather statement, Jul 20, 2:02 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
202 PM CDT MON JUL 20 2009

TXZ138-202000-
HARRISON-
202 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     ELYSIAN FIELDS...KARNACK...MARSHALL...WASKOM AND WOODLAWN...

AT 202 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF MARSHALL...MOVING EAST AT 10
MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Jul 20, 2:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
212 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND GST     DE QUEEN                34.04N 94.34W
07/20/2009  M0 MPH           SEVIER             AR   ASOS

            66 MPH WIND GUST REPORTED BY ASOS

&&

04

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:22 PM CDTSevere Thunderstorm WarningSHVClaiborne38 min
Jul 20, 5:10 PM CDTSevere Thunderstorm WarningSHVJackson, Lincoln, Ouachita, Union35 min
Jul 20, 2:02 PM CDTSevere Thunderstorm WarningSHVHoward, Little River, Sevier43 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.